Hail, Goshen
- When
- May 20, 2:44 PM MST to 2:47 PM MST
- Where
- Goshen County, 8.77 mi W of Jay Em
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.480, -104.540
Quarter size hail was reported near Rawhide Buttes.
A thunderstorm produced large hail across Goshen and Niobrara counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail across Goshen and Niobrara counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 20, 11:13 AM MST, 3 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1213 PM MDT FRI MAY 20 2016 .UPDATE... Issued at 1124 AM MDT Fri May 20 2016 showers and thunderstorms will develop by early this afternoon along the laramie range. This activity will spread northeast into the plains during the afternoon hours. There is the potential for a few marginally severe thunderstorms. effective shear is on the lower end of the super cell thunderstorm spectrum between 20 and 30 kts. MU capes should mainly be between 500-1500 j/kg across the plains this afternoon. The nam is showing near 2000 j/kg around Scottsbluff at 21z. based on shear and cape a few severe thunderstorms are certainly possible...especially as storms move into the lower north platte river valley as there is more low level moisture for storms to tap into. The main severe thunderstorm threat will be hail with gusty winds also possible. the threat for tornadic activity is very low. && .SHORT TERM...(Today through Sunday) Issued at 330 AM MDT Fri May 20 2016 Overnight water vapor imagery depicted an active large scale pattern across the Lower 48 with one upper low departing northern New England...a second approaching the mid-MS valley...and the third over the northwest CONUS. The surface analysis placed a front from eastern MT across central WY...northwest UT...southern NV and CA. A weak shortwave moving across western SD and northwest NE was producing widely scattered showers and thunderstorms. This convective activity will exit the northern NE panhandle by daybreak. Otherwise...skies were partly cloudy and temperatures were in the 40s to lower 50s. Prevailing winds were southerly 5-15 kt. 00z short range models are in good agreement with the amplification of the Great Plains upper ridge and western CONUS upper low. The eastward progression of these systems will be slow through the short term. Lift from a series of shortwaves rounding the base of the trough and ejecting north-northeast across the region will enhance convective development...especially during the afternoons and evenings. The front to the west will remain nearly stationary until Sunday when the upper low lifts northeast into MT...inducing eastward motion across the CWA. Today and Saturday will experience above normal temperatures with the low/mid level thermal ridge over the high plains. 700mb temperatures rise into the lower teens Celsius both days...yielding max temperatures into the 70s to near 80s for the valleys and plains. Instability will once again be focused initially over the high terrain early this afternoon with convection developing. Widely scattered thunderstorms will push out onto the eastern WY plains mid to late this afternoon. SPC has highlighted the risk for marginally severe thunderstorms over the high plains...along and east of I-25. The convection may extend as far east as the northern NE panhandle...but will have a difficult time holding together further south as the atmosphere will be capped. The main threats will be hail up to nickel size and gusty winds to 45 mph. Saturday may be a different story as a shortwave ejecting across the high plains interacts with CAPEs of 1000-1500 j/kg and 30 kt low level shear. The SPC Day 2 outlook indicates a risk for marginally severe thunderstorms from east central WY across western NE with isolated large hail...wind gusts to 58 kt and brief heavy rain. The pressure gradient will increase today with gusty southerly winds...especially west of the Laramie Range. Gusts up to 35 kt are expected...with 20-25 kt elsewhere. Similar winds are forecast Saturday. Sunday will trend cooler with the passage of the cold front. Temperatures west of the Laramie Range will be 10-15 degrees cooler...while areas east of I-25 will not feel the impact of the cooler temperatures until later in the day. .LONG TERM...(Sunday night through Thursday) Issued at 245 AM MDT Fri May 20 2016 Sunday night...Expect isolated to widely scattered coverage of strong thunderstorms in the evening mainly east of a Lusk to Cheyenne line along and east of a low level convergence boundary, then decreasing coverage of showers and thunderstorms after midnight. Monday...Low and mid levels dry out somewhat, thus expect a corresponding decrease in afternoon and evening thunderstorm coverage, though isolated thunderstorms anticipated south of a Laramie to Alliance line. Tuesday...Flow aloft remains southwest. With a slight increase in low and mid level moisture, also expect a similar increase in afternoon and evening thunderstorm coverage. Wednesday...Southwest flow aloft continues. Low level convergence boundary progged to be across our southeast counties, where isolated to scattered afternoon and evening thunderstorms will be focused. Thursday...Weak troughiness aloft will lie across our counties, and with enough low and mid level moisture, expect isolated to scattered afternoon and evening showers and thunderstorms, mainly along and east of Interstate 25. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1207 PM MDT Fri May 20 2016 Main concern at area terminals this afternoon will be trying to pinpoint the timing and location of shower/thunderstorm development. Latest information suggests KCYS and KBFF will be best positioned to see this activity after 20z today. Given that a considerable uncertainty remains, have just added VCTS into the 18z TAFS. Felt confident enough to leave thunderstorm mention out at all other terminals. Of course, will need to keep a close eye on trends thru the rest of the afternoon. SSE winds tonight...bring in ifr/mvfr cigs/vsbys to KCYS AND KSNY after 09z. && .FIRE WEATHER... Issued at 245 AM MDT Fri May 20 2016 No fire weather concerns with green fuels and ample surface moisture. Warmer than normal temperatures will prevail today and Saturday... followed by cooler temperatures with a cold frontal passage Sunday. Isolated to scattered showers and thunderstorms can be expected...mainly during the afternoons and evenings through the weekend and much of next week. Southerly winds will be gusty over the high plains and especially west of the Laramie Range. Minimum humidities will be above critical thresholds. && .HYDROLOGY... Issued at 1124 AM MDT Fri May 20 2016 Showers and thunderstorms will mainly occur along and east of the Laramie range today. There will generally be little impact on rivers from showers and thunderstorms today but locally heavy rain will be possible through the lower north platte river valley this afternoon. Streams in the mountains have thus far been slow to respond to warmer temperatures. Should see a little more response tonight through saturday as the warmest air so far this year moves across the area and wind speeds increase somewhat. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && UPDATE...SML SHORT TERM...Jamski LONG TERM...Rubin AVIATION...Hahn FIRE WEATHER...Jamski HYDROLOGY...SML
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 457 AM MDT FRI MAY 20 2016 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 211100- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 457 AM MDT FRI MAY 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL DEVELOP OVER AND EAST OF THE LARAMIE RANGE. A FEW STRONG THUNDERSTORMS PRODUCING HAIL...LOCALLY HEAVY RAIN AND STRONG WINDS WILL BE POSSIBLE...ESPECIALLY OVER EAST CENTRAL WYOMING AND THE NORTHERN NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL DEVELOP OVER AND EAST OF THE LARAMIE RANGE SATURDAY. A FEW STRONG TO SEVERE THUNDERSTORMS PRODUCING HAIL...LOCALLY HEAVY RAIN AND STRONG WINDS WILL BE POSSIBLE ACROSS THE PLAINS. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED. HIGH WATER LEVELS FROM MOUNTAIN SNOWMELT RUNOFF AND PRECIPITATION WILL CONTINUE ALONG THE NORTH PLATTE RIVER FROM SOUTHEAST WYOMING INTO THE NEBRASKA PANHANDLE FOR THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. WYZ103>106-109>117-211100- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 457 AM MDT FRI MAY 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGH VALLEYS. A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOUTHEAST WYOMING STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH FOR THE NEXT SEVERAL DAYS DUE TO PRECIPITATION AND MOUNTAIN SNOWMELT. WARM TEMPERATURES SATURDAY WILL LEAD TO RAPID MOUNTAIN SNOWMELT...CAUSING ADDITIONAL RISES ON AREA CREEKS... STREAMS AND RIVERS. CAMPERS AND OUTDOOR RECREATIONISTS HEADED TO THE MOUNTAINS THIS WEEKEND NEED TO BE FLOOD AWARE AND BE ALERT FOR RAPID WATER RISES. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The Cheyenne radar (KCYS), 149 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was reported near Rawhide Buttes.
Half dollar size hail was reported six miles east of Lusk.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642203, 642204.